If you've been diagnosed with atrial fibrillation, it's very likely that as some point you were prescribed a beta-blocker medication, which the most commonly used is Metoprolol or there are variety of others used including Carvedilol, Atenolol, Labetalol, Bisoprolol, just to name a few. These medications are very commonly used so I will discuss why they are used and discuss common side affects of these medications.
Why are beta-blockers prescribed so frequently?
First, let’s talk about the physiologic effects of beta-blocker medications. One, it works on the beta receptors throughout your body and which can lower your blood pressure and slow down your heart rate. What I tell my patients is that these medications basically have an anti-adrenaline effect. It actually blocks some stress related hormones, particularly epinephrine and norepinephrine. That's how it lowers your blood pressure and slows your heart rate down. But as far atrial fibrillation goes, it has a few additional effects where it can be helpful. It can reduce the frequency of extra beats of your heart; something called premature atrial contractions, which can potentially trigger episodes of atrial fibrillation. So, it can reduce the chance getting an episode of atrial fibrillation.
In addition, if you're someone whose AFib comes and goes, when you get an episode of atrial fibrillation, the heart rate will be less rapid because of the beta blocker medication. Those are some of the physiological effects of the actual medication.
Another reason why people commonly get prescribed beta-blockers, especially when they're first diagnosed with atrial fibrillation, is just familiarity. Beta-blockers are used commonly in a lot of other health conditions, including high blood pressure. It's also used for other types of heart disease including coronary artery disease and congestive heart failure. Hence, a lot of doctors are very familiar with these medications, and familiar with the dosages. In addition, beta blockers are very unlikely to have long term side effects or cause long term damage to any of your organs in your body, like your liver or your kidneys. They tend to be safe long term medications to use. The typically has less serious risks for side affects compared to stronger anti-arrhythmic medications used for atrial fibrillation. Those are the variety of reasons why people end up being started on beta-blockers.
However, that doesn't mean that everybody can tolerate them. There are a variety of reasons why somebody would not be able to tolerate a beta blocker medication. One would be that your heart rate is just too slow to begin. People who have AFib episodes that come and go, when you're not in atrial fibrillation, your heart may be very slow. Your heart rate may be in the 50s or 60s to begin with. So, you would not be able to tolerate the addition of a medication like a beta blocker, which would slow your heart rate down further. Also, as I mentioned, beta blocker medications also affect blood pressure. They do have blood pressure effects. Again, there are some people who just don't have high blood pressure and really can't tolerate the effects of the medication. Even low dosages of the beta blockers end up reducing their blood pressure too much.
In addition, there are plenty of patients out there who don't really tolerate the anti-adrenaline effect that these medications can have. They just feel constantly fatigued or sleepy or dizzy or light-headed from the medications. I've had people describe to me that they just feel like their head is in a fog a lot, or they're just walking through water, just a slowness of everything around them from the side effects of the medications. So, even though these are good long term medications to use, there are some people who just cannot tolerate it.
Now, some of these anti-adrenaline effects, this foggy feeling, some people can get used to them and can continue taking them, but not everybody does. In general, these medications are good long term medications, but not everybody can tolerate them. So, if you're taking a beta blocker and you really feel that it's causing you side effects like fatigue or dizziness, please discuss this with your doctor because there are actually many options available other than just beta blockers.